What Caused Me To See Circles And Waves In Front Of My Eyes?
Posting Date: 05/31/2001
Judy: I?m 53. This morning I went over to the television to turn it off and suddenly a circle appeared in my field of vision. The circle was wavy. I closed my eyes and it was still there. It was in both of my eyes.
I was afraid that I was going blind. I called my daughter and in the meantime, after about 15 minutes of this, my right eye totally cleared up, but it was still in my left eye. Eventually, it went away.
Dr. Dean: I?ll take a guess at it. Since it was in both eyes, it sounds like an ocular migraine. Did you get a headache?
Judy: I did have a headache, but I?ve never had migraines before.
Dr. Dean: Well, you don?t have to have had one before to get one now. That?s all possible. So if you had that and you got a headache?can you describe the headache to me? Was it steady, pulsing, right side or left side?
Judy: It was like above my eyes, almost what I would consider to be a sinus headache. I still have it. I took some ibuprofen a couple of hours ago, but I still have it. It?s not debilitating; I?m just aware that I have a headache.
Dr. Dean: I do think this is something you?re going to want to mention to your doctor. I?ve got to always be careful when someone has a sudden loss of vision.
There are some things that are ocular emergencies that you need to take care of, but happening in both eyes at the same time, you see, that would be less likely.
I?m not your doctor and can?t diagnose you here, but for the sake of this program, I?d say it sounds classic for migraine -- this is a premigraine symptom or an ocular migraine. And the images can be in almost any shape ?- they can zig zag, shimmer, be silver, or ripple like the surface of the water, or almost any kind of a visual hallucination you can imagine.
Almost every neurological illness in the world is mimicked in some humans who have migraines. Some people just get a weird feeling and then it kicks into the headache. So I?m going to assume that?s what you?ve got, but take this up with your doctor and he or she will be able to fix you up.